Oregon, 2017Flash Flood and Hail in Oregon, June 26, 2017
June 26, 2017 · NWS PDT · 5 events in 4 counties and zones
A disturbance, associated with subtropical moisture, caused thunderstorms producing large hail and severe wind gusts over portions of eastern Oregon and southeastern Washington. Also locally heavy rain and local flooding occurred with some storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A disturbance, associated with subtropical moisture, caused thunderstorms producing large hail and severe wind gusts over portions of eastern Oregon and southeastern Washington. Also locally heavy rain and local flooding occurred with some storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jun 26, 10:10 AM PST, 2 hours 18 minutes earlier.
Area forecast discussion, Jun 26, 10:10 AM PST, 2 hours 18 minutes before
Area Forecast Discussion...Updated
National Weather Service Pendleton OR
1110 AM PDT Mon Jun 26 2017
Updated Fire Weather Discussion
.SHORT TERM...short wave that moved across the region last night
is exiting the forecast area this morning into central Washington.
Satellite shows clear skies behind this wave and expect sunshine
through the morning into early afternoon. Upper low is moving
into northern California and will continue to move northeast
across the region later this afternoon and evening. There is
plenty of instability aloft and surface temperatures will quickly
rise into the 80s and 90s with dewpoints in the 50s. Expect
showers and thunderstorms to develop this afternoon and continue
through the evening as the low moves through. Increasing surface
gradients with a marine push today into tonight will result in
breezy west winds. 94
&&
.AVIATION...18Z TAFs...A weather system and cold front will move
into the region today bringing scattered showers and
afternoon/evening isolated thunderstorms. This may cause brief MVFR
conditions near and under thunderstorms due to lower cigs and
visibility. Otherwise VFR conditions will prevail during the next 24
hours. While TS are possible at KRDM KBDN KPSC KPDT KALW the
probability remains too low to include in TAF at KRDM and KBDN.
Winds will increase...KDLS now then spreading eastward to the
remaining TAF sites.
&&
.FIRE WEATHER...Several fire weather concerns are anticipated
today, namely the thunderstorms that will develop this afternoon and
evening across central and northeast Oregon and southeast
Washington. LALs of 4 are anticipated and some storms may bring
gusts of 55 mph or stronger. Fire zones 640 and 644 will be most
susceptible to possible fire spread where fine fuels are considerably
dry. The winds will increase in most areas today. The relative
humidity for areas in and around the Columbia Basin will not be
critically low today, but winds and relative humidity will be
monitored closely. A drier westerly flow is expected on Tuesday with
occasionally breezy winds. Wister
&&
.PREV DISCUSSION... /issued 259 AM PDT Mon Jun 26 2017/
SHORT TERM...Today through Wednesday...A weakening upper low is
roughly near 40N/128W early this morning. This low will be kicked
through the Pacific Northwest during the next 24 hours by a larger
low moving into western Canada. Moisture has been flowing into the
region from California since Sunday. A fair amount of mid and high
level cloud cover will continue to drift across the region this
morning. A few very light showers will accompany this cloud cover.
As the upper low approaches the region this afternoon it will cause
a marine push/cool front to move east of the Cascades. Thus the
combination of this boundary, increasing moisture and energy from
the system will cause isolated to scattered thunderstorms this
afternoon and the evening. The best coverages of storms will extend
from Deschutes county east to Grant county, and northeast to the
Blue mountains, Grande Ronde valley and Wallowa county. SPC
continues to indicate a marginal risk of severe thunderstorms for
portions of our area. Shear looks to be strong enough to produce
strong gusty winds and some hail from Grant county northward and
northeastward late this afternoon and this evening. West of this
area, shear looks to be generally less than 30 kts with only general
thunderstorms expected. Breezy winds in the Columbia river gorge
will gradually spread eastward today, especially in the afternoon
with the marine push/cool front. Cooler and fair conditions are
expected Tuesday and Wednesday due to the return of a dry west to
northwest flow pattern. 90
LONG TERM...Wednesday night through Monday...An upper trough will
departing the region Wednesday night and it will be replaced by
building high pressure aloft again by Thursday night into Friday. At
first the flow will be from the northwest ahead of this upper ridge
which will first build off the coast before it moves eastward into
the region. This will keep temperatures from getting too warm.
However with building heights and 850 MB temperatures can still
expect warm conditions over the CWA on Thursday with a warming
trend. There may be locally breezy winds Wednesday evening but the
winds will become light overnight into Thursday. The warming trend
will continue through Friday and then temperatures after that will
be nearly steady with highs in the mid 80s to lower 90s in the lower
elevations and mostly 70s to lower 80s mountains. Precipitation is
not expected in the extended range forecast and winds will be light
throughout. 88
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 93 58 85 54 / 20 40 0 0
ALW 94 63 86 58 / 20 40 0 0
PSC 99 61 90 56 / 20 20 0 0
YKM 97 58 90 54 / 10 10 0 0
HRI 96 60 89 56 / 20 20 0 0
ELN 92 59 85 59 / 10 0 0 0
RDM 90 48 82 40 / 20 10 0 0
LGD 93 58 81 46 / 40 60 0 0
GCD 96 54 85 47 / 50 40 0 0
DLS 87 62 84 58 / 10 0 0 0
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning until 10 PM PDT this evening for ORZ640-644.
WA...None.
&&
94
In the hours before
Special weather statement, Jun 26, 12:15 PM PST, 13 minutes before
Special Weather Statement
National Weather Service Pendleton OR
115 PM PDT MON JUN 26 2017
ORZ049-050-502-503-505-506-262115-
Grande Ronde Valley-Southern Blue Mountains of Oregon-Northern Blue
Mountains of Oregon-Wallowa County-Ochoco-John Day Highlands-John Day
Basin-
115 PM PDT MON JUN 26 2017
...SEVERAL STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
MORROW...SOUTHERN UMATILLA...SOUTHWESTERN WALLOWA...UNION AND GRANT
COUNTIES...
At 112 PM PDT, several strong thunderstorms have rapidly developed
over northeastern Oregon. These storms are moving northeast at 30
mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
La Grande, John Day, Union, Island City, Prairie City, Wallowa,
Canyon City, Cove, Mount Vernon, Imbler, Lostine, Seneca, Long Creek,
Ukiah, Dayville, Summerville, Monument, Granite, Lehman Hot Springs.
Frequent cloud to ground lightning is likely. Lightning can strike
10 miles away from a thunderstorm. Seek a safe shelter inside a
building or vehicle.
LAT...LON 4529 11937 4566 11733 4499 11763 4499 11777
4507 11787 4499 11797 4504 11814 4495 11825
4487 11822 4483 11832 4475 11828 4470 11852
4459 11830 4426 11850 4425 11823 4404 11823
4405 11882 4396 11882 4396 11974
TIME...MOT...LOC 2012Z 240DEG 49KT 4440 11891
RCEvent by event
2 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Grant
- When
- June 26, 12:28 PM PST to 12:34 PM PST
- Where
- Grant County, John Day
- Measured
- 41 kt (47 mph) measured gust
- Property damage
- $2,000
- Reported by
- Newspaper
- Coordinates
- 44.420, -118.950
Multiple power outages due to thunderstorms between John Day and Long Creek. Damage amounts are estimated.
Hail, Wasco
- When
- June 26, 1:20 PM PST to 1:26 PM PST
- Where
- Wasco County, 5.56 mi WNW of Kah-Nee-Ta
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 44.870, -121.290
Trained spotter relayed a report from the public of golf ball size hail in southern Wasco county.
Hail, Wheeler
- When
- June 26, 2:32 PM PST to 2:38 PM PST
- Where
- Wheeler County, 2.08 mi ENE of Clarno
- Measured
- 1 in hail
- Reported by
- Park/Forest Service
- Coordinates
- 44.930, -120.430
Estimated hail of 1.00 inch reported at Hancock Field Station, 2 miles ENE of Clarno in Wheeler county. Very heavy rain with minor flooding also occurred.
Thunderstorm Wind, Umatilla
- When
- June 26, 3:47 PM PST to 3:57 PM PST
- Where
- Umatilla County, 0.97 mi W of Pendleton
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 45.670, -118.820
Measured gust to 64 mph by the ASOS at the Pendleton airport.
Flash Flood, Umatilla
- When
- June 26, 4:01 PM PST to 6:00 PM PST
- Where
- Umatilla County, (Pdt)pendleton Arpt to 0.28 mi WSW of (Pdt)pendleton Arpt
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 45.700, -118.830
In Pendleton, the heavy rain cause several small debris flows along Airport Road and several intersections were flooding with water about 5 to 6 inches deep. Rainfall amounts include 1.54 inches of rain at the NWS office at the Pendleton Airport, with 0.88 inch falling in 30 minutes.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in New Mexico, June 26, 2017$1.0 million · 2.5 in hail · 11 events
- Hail and Damaging Winds in Nebraska, June 26 to 27, 2017$214,000 · 1.75 in hail · 41 events
- Tornado and Hail in Kansas, June 26, 2017$109,000 · EF0 · 16 events
- Flash Flooding in Louisiana, June 26 to 29, 2017$150,000 · 5 events
- Hail in Nebraska, June 26, 2017$165,000 · 1.75 in hail · 1 event
- Flooding and Hail in Florida, June 26, 2017$88,000 · 50 kt wind · 10 events
- Damaging Winds in Washington, June 26 to 27, 2017$90,000 · 61 kt wind · 4 events
- Hail in Kansas, June 26, 20172.75 in hail · 12 events
- Lightning Strike in Florida, June 26, 20171 injured · $5,000 · 1 event
- Hail in Colorado, June 26, 2017$5,000 · 2 in hail · 5 events
- Hail in Colorado, June 26, 20171.75 in hail · 5 events
- Waterspouts in Lake Erie, June 26, 20174 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706928, 702336, 702338, 702339, 708689.